No one wants to have high blood sugars (or low blood sugars, for that matter). High blood sugars, called hyperglycemia, can make you feel unwell and disrupt your daily routine. In the short term, hyperglycemia can lead to feeling tired and grumpy. You might also find that you are drinking more because you’re thirstier than usual and you might be making frequent trips to the bathroom to urinate. Longer-term, hyperglycemia is linked with causing certain complications, such as heart and kidney disease, as well as nerve damage and eye problems.
The role insulin plays
Insulin is a hormone made in special cells, called beta cells, in the pancreas. Its job is to prevent blood sugar levels from going too high.
People with type 1 diabetes stop making insulin, so insulin must be taken by injection, inhalation, or with the use of an insulin pump. Many people with type 2 diabetes need insulin, as well, especially since this form of diabetes can progress.
There are different types of insulin: rapid-acting, short-acting, intermediate-acting, long-acting, and ultra-long-acting. And, there is an inhaled insulin that is a form of rapid-acting insulin.
To get cutting-edge diabetes news, strategies for blood glucose management, nutrition tips, healthy recipes, and more delivered straight to your inbox, sign up for our free newsletters!
Insulin stacking can happen if you take rapid-acting insulin and you are trying to lower a high blood sugar. Typically, rapid-acting (or short-acting) insulin is given before eating a meal in order to prevent blood sugars from going too high afterwards.
Sometimes people use rapid-acting insulin to “correct” a high blood sugar. For example, someone using an insulin pump might “bolus” a dose of insulin if blood sugars are too high. Likewise, a person injecting rapid-acting insulin with a pen or syringe can bolus, or inject, rapid-acting insulin, as well. A bolus may be given before eating a meal or a snack, or even between meals. And a bolus may be given both before a meal and after a meal if a person is not seeing their blood sugar come down fast enough.
So, insulin stacking, then, means that repeated doses of rapid-acting insulin are given at close intervals before the first injection has had enough time to do its job completely.
Reasons for insulin stacking
Why do people stack their insulin? The most common reason is that a person does not want to have high blood sugars and wants to bring down those high readings as fast as possible.
Joslin Diabetes Center describes three main reasons as to why someone might stack insulin:
- Being scared of hyperglycemia. This person may rather deal with lows than highs.
- Needing guidance. This person may not have a good understanding of how their rapid-acting insulin works, and may end up injecting another dose of insulin before their first dose has finished working.
- Feeling responsible for numbers that don’t move. This person may expect their blood sugar to go down a certain number of points after taking a certain amount of insulin.
Many people now use CGM (continuous glucose monitoring) to keep tabs on glucose levels. Clint Kelly, writing for the website prescriptionhope.com, states that people using CGM “may be more likely to stack their insulin” if they’re using CGM. That’s because CGM provides a glucose reading every few minutes; if you are constantly checking your CGM reading, it can be frustrating and anxiety-producing to see high glucose levels not coming down fast enough. The result? You take more insulin.
Insulin stacking pitfalls
You might be wondering what the big deal is around insulin stacking. After all, those high blood sugars have to come down somehow! And yes, one goal of taking insulin is to lower the highs. But, the danger of insulin stacking is that you put yourself at a very high risk for hypoglycemia, or low blood sugar. Severe hypoglycemia can lead to seizures, loss of consciousness, and even death.
Another pitfall that you might run into if you stack your insulin is the seemingly never-ending rollercoaster of high and low blood sugars. Think of it this way: Your blood sugar is high, so you react by taking additional rapid-acting insulin on top of what you already took. Your blood sugar then goes low. You respond by eating or drinking a source of carbohydrate (and likely too much), which causes your blood sugar to go too high. You then take more insulin and possibly go low — again! This constant rollercoaster of highs and lows can not only be dangerous, but can make you feel unwell.
Breaking the cycle
You can get off the rollercoaster of frequent highs and lows due to insulin stacking. Here’s how:
Understand how your rapid-acting insulin works.
In general, rapid-acting starts to work about 15 minutes after the injection or bolus. It peaks, meaning, it works its hardest, about one to two hours after injection, and lasts between two to four hours, says the American Diabetes Association. Insulin doesn’t stop working after one to two hours, in other words. Talk with your provider or diabetes educator about your insulin if you have questions.
Get guidance on “correcting.”
If you are constantly “guesstimating” what you think your rapid-acting insulin dose should be, you’re likely to end up with hypoglycemia. It’s worthwhile talking with your provider or diabetes educator about the best way to use rapid-acting insulin to correct for high blood sugars (if at all). Not only does this include understanding how your insulin works, but also knowing when it’s safe to correct, how to determine how much insulin to take if you do correct, and any other factors to consider, such as illness, level of physical activity, or types of food that you may have eaten, for example.
We tend to be programmed to having things happen right away and not have to wait. But realize that it takes some time for high blood sugars to come down. Waiting at least three or four hours before you take more insulin is typically recommended, but again, your health care team can help you determine what’s best for you. In the meantime, help things along by doing some physical activity. Go for a walk, clean the house, dance to your favorite tunes, or hop on your stationary bike. Being active after a meal can help lower your blood sugar.
Figure out reasons for the highs.
If you are constantly stacking your insulin because of high blood sugars, it might be best to try and prevent the highs in the first place. Think about possible reasons for those highs: Not taking enough premeal insulin, eating too much carb at your meals, not being as active as you usually are, or being ill or under stress. Keeping a record or journal of your food intake, activity, illness, and insulin doses can help you uncover why your blood sugars are high, and give you more direction on changes you may need to make.
Use technology — within reason.
Insulin pumps, “smart” insulin pens, and some glucose meters have calculators to help you figure out how much insulin to take, which can help you avoid insulin stacking. Of course, checking your blood glucose, in general, gives you valuable information. And using CGM can be invaluable — but remember that CGM provides readings every few minutes, so try not to be too eager to check your readings too frequently (this can lead to “emotional bolusing,” as Joslin puts it).
Want to learn more about insulin? Read “What Does Insulin Do?,” “Insulin Basics,” and “Everything You Ever Wanted to Know About Injecting Insulin.”